Numerische Mathematik

, Volume 62, Issue 1, pp 123–148 | Cite as

Algebraic relations between the total least squares and least squares problems with more than one solution

  • Musheng Wei


This paper completes our previous discussion on the total least squares (TLS) and the least squares (LS) problems for the linear systemAX=B which may contain more than one solution [12, 13], generalizes the work of Golub and Van Loan [1,2], Van Huffel [8], Van Huffel and Vandewalle [11]. The TLS problem is extended to the more general case. The sets of the solutions and the squared residuals for the TLS and LS problems are compared. The concept of the weighted squares residuals is extended and the difference between the TLS and the LS approaches is derived. The connection between the approximate subspaces and the perturbation theories are studied.

It is proved that under moderate conditions, all the corresponding quantities for the solution sets of the TLS and the modified LS problems are close to each other, while the quantities for the solution set of the LS problem are close to the corresponding ones of a subset of that of the TLS problem.

Mathematics Subject Classification (1991)

15A18 65F20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Golub, G.H., Van Loan, C.F. (1980): An analysis of the total least squares problem. SIAM J. Numer. Anal.17, 883–893CrossRefGoogle Scholar
  2. 2.
    Golub, G.H., Van Loan, C.F. (1989): Matrix Computations, 2nd ed. The Johns Hopkins University Press, Baltimore, MDGoogle Scholar
  3. 3.
    Lawson, C.L., Hanson, R.J. (1974): Solving Least Squares Problems. Prentice-Hall, Englewood Cliffs, NJGoogle Scholar
  4. 4.
    Majda, G., Strauss, W., Wei, M. (1989): Computation of exponentials in transient data. IEEE Trans. Antennas Propaga.AP-37, 1284–1290CrossRefGoogle Scholar
  5. 5.
    Paige, C.C. (1984): A note on a result of Sun, JiGuang: Sensitivity of the CS and GSV decompositions. SIAM J. Numer. Anal.21, 186–191Google Scholar
  6. 6.
    Paige, C.C., Saunders, M.A. (1981): Towards a generalized singular value decomposition. SIAM J. Numer. Anal.18, 398–405CrossRefGoogle Scholar
  7. 7.
    Stewart, G.W. (1977): On the perturbation of pseudo-inverses, projections and linear least squares problems. SIAM Review19, 634–662Google Scholar
  8. 8.
    Van Huffel, S. (1987): Analysis of the Total Least Squares Problem and Its Use in Parameter Estimation. Ph.D. Dissertation, ESAT Lab., Dept. Electr. Eng., K.U. Leuven, BelgiumGoogle Scholar
  9. 9.
    Van Huffel, S., Vandewalle, J. (1988): Analysis and solution of the nongeneric total least squares problem. SIAM J. Matrix. Anal. Appl.9, no. 3, 360–372Google Scholar
  10. 10.
    Van Huffel, S., Vandewalle, J. (1988): The partial total least squares algorithm. J. Comput. Appl. Math.21, no. 3, 333–341Google Scholar
  11. 11.
    Van Huffel, S., Vandewalle, J. (1989): Algebraic connections between the least squares and total least squares problems. Numer. Math.55, 431–449Google Scholar
  12. 12.
    Wei, M. (1990): Perturbation of the least squares problem. Linear Algebra Appl.141, 177–182Google Scholar
  13. 13.
    Wei, M. (1992): The analysis for the total least squares problem with more than one solution. SIAM J. Matrix Anal. Appl.13, no. 3 (to appear)Google Scholar
  14. 14.
    Zoltowski, M.D. (1988): Generalized minimum norm and constrained total least squares with applications to array processing. SPIE Signal Processing III, San Diego, CA975 78–85Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Musheng Wei
    • 1
  1. 1.Department of MathematicsEast China Normal UniversityShanghaiPeople's Republic of China

Personalised recommendations